South Dakota, 2011

Damaging Winds in South Dakota, August 15, 2011

August 15, 2011 · NWS UNR · 2 events in 2 counties and zones

A severe thunderstorm produced wind gusts around 75 mph across portions of far northwestern South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts around 75 mph across portions of far northwestern South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 15, 1:54 PM MST, 6 hours 31 minutes earlier.

Area forecast discussion, Aug 15, 1:54 PM MST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
254 PM MDT MON AUG 15 2011

.DISCUSSION...WATER VAPOR IMAGERY SHOWS UPPER RIDGING ACROSS THE
CENTRAL CONUS WITH SOUTHWESTERLY FLOW DEVELOPING ACROSS THE HIGH
PLAINS. SEVERAL WAVES WERE CROSSING IDAHO INTO WYOMING/MONTANA.
SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED OVER NORTHEAST WYOMING
WITH SOUTHERLY FLOW ACROSS WESTERN SOUTH DAKOTA. RADAR SHOWS
ISOLATED THUNDERSTORMS DEVELOPING IN THE LAST HOUR ACROSS THE
NORTHERN HILLS AND WYOMING BLACK HILLS. TONIGHT...A SHORTWAVE TROUGH
WILL CROSS MONTANA THIS EVENING WITH STRONG FORCING AHEAD OF IT. IT
LOOKS LIKE THE BEST FORCING WILL STAY NORTH OF THE CWA AS STRONG TO
SEVERE STORMS DEVELOP OVER WESTERN NORTH DAKOTA HEADING INTO THE
EVENING. INSTABILITY AND SHEAR WILL ALSO BE BEST MAINLY NORTH OF THE
AREA...THOUGH CLIPPING NORTHWEST SOUTH DAKOTA INTO PARTS OF
NORTHEAST WYOMING. BELIEVE SOME OF THESE PARTS OF THE CWA COULD SEE
A FEW STORMS BECOME SEVERE. OTHERWISE IT WILL BE A QUIETER NIGHT FOR
MOST OTHER AREAS. A COLD FRONT WILL SLIDE THROUGH OVERNIGHT AS THE
PRECIP SLIDES EAST/NORTHEAST OF THE CWA.

QUIET WEATHER IS EXPECTED TUESDAY IN THE WAKE OF A COLD FRONT. A
COOLER AND DRIER AIRMASS WILL KEEP TEMPS IN THE UPPER 70S TO UPPER
80S. HAVE REMOVED POPS FROM THE FORECAST GIVEN THE STABLE ATMOSPHERE
EXPECTED TO BE IN PLACE. HIGH PRESSURE WILL SHIFT EAST OF THE AREA
TUESDAY NIGHT INTO WEDNESDAY BRINGING RETURN FLOW TO THE AREA. WITH
THETA E ADVECTION COMMENCING EARLY WEDNESDAY MORNING...COULD SEE AN
ISOLATED STORM OR TWO DEVELOP ACROSS SOUTHWEST SOUTH DAKOTA.
ISOLATED STORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING
ACROSS SOUTHWEST TO SOUTH CENTRAL SOUTH DAKOTA. GIVEN THE
INSTABILITY AND GOOD SHEAR IN PLACE...SOME OF THESE STORMS COULD END
UP BEING SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

EXTENDED...AN UPPER LEVEL RIDGE WILL PERSIST OVER THE SOUTHWESTERN
CONUS THURSDAY THROUGH SUNDAY. EARLY ON...THE RIDGE AMPLITUDE WILL
BE RELATIVELY LOW...ALLOWING FOR NEARLY ZONAL FLOW OVER THE FORECAST
AREA...SUPPORTING A SERIES OF WEAK DISTURBANCES ACROSS THE NORTHERN
PLAINS. SMALL CHANCES FOR TSRA AREA WARRANTED FOR THURSDAY AND
FRIDAY GIVEN MOISTURE AVAILABILITY. THE RIDGE AMPLITUDE WILL BUILD
HEADING INTO THE WEEKEND WHICH WOULD LEAD TO DRY WEATHER OVER THE
FORECAST AREA THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.AVIATION...ISOLATED/SCATTERED TSRA POSSIBLE MAINLY THIS EVENING.
BEST CHANCES WILL BE OVER NORTHWESTERN SOUTH DAKOTA. OTHERWISE...VFR
CONDITIONS WILL PREVAIL. A COLD FRONT WILL CROSS THE AREA LATER
TONIGHT FOLLOWED BY GUSTY NORTHWEST WINDS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 15, 5:49 AM MST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
649 AM MDT MON AUG 15 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
649 AM MDT (749 AM CDT) MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
MUCH OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON
AND EVENING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
NORTHERN CAMPBELL AND CROOK COUNTIES IN NORTHEASTERN WYOMING...AS
WELL AS NORTHWESTERN SOUTH DAKOTA...MAINLY DURING THE LATE AFTERNOON
AND EVENING HOURS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN
THREATS FROM ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A DAILY CHANCE FOR THUNDERSTORMS ACROSS AT LEAST
SOME PORTIONS OF THE AREA THROUGH FRIDAY. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS ACROSS FAR SOUTH CENTRAL SOUTH DAKOTA ON
TUESDAY. THERE IS ALSO A SLIGHT RISK FOR SEVERE STORMS ACROSS
SOUTHWESTERN SOUTH DAKOTA ON WEDNESDAY. LARGE HAIL AND STRONG WIND
GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 15, 3:22 PM MST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
422 PM MDT MON AUG 15 2011

SDZ001-152315-
HARDING SD-
422 PM MDT MON AUG 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING COUNTY UNTIL
515 PM MDT...

AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF LADNER...OR 28 MILES EAST OF
EKALAKA...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AREAS NORTHWEST OF LADNER...

BUNKERS
Special weather statement, Aug 15, 4:23 PM MST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
523 PM MDT MON AUG 15 2011

SDZ001-160015-
HARDING SD-
523 PM MDT MON AUG 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARDING COUNTY UNTIL 615
PM MDT...

AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF BUFFALO...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LUDLOW...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. B

BUNKERS
Special weather statement, Aug 15, 4:43 PM MST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT MON AUG 15 2011

SDZ001-160030-
HARDING SD-
543 PM MDT MON AUG 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARDING COUNTY UNTIL 630
PM MDT...

AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMP CROOK...OR 19 MILES WEST OF BUFFALO...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMP CROOK...
  AREAS WEST THROUGH NORTH OF BUFFALO...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA.

BUNKERS
Local storm report, Aug 15, 6:17 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     17 N RECLUSE            44.99N 105.70W
08/15/2011  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

&&

KCLARK
Special weather statement, Aug 15, 7:59 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
859 PM MDT MON AUG 15 2011

SDZ001-160400-
HARDING SD-
859 PM MDT MON AUG 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING COUNTY UNTIL
1000 PM MDT...

AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
LADNER TO CAMP CROOK...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BUFFALO...
  LADNER...
  LUDLOW...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA UNTIL MIDNIGHT.

BUNKERS

The radar

The Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 03:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
August 15, 8:25 PM MST to 8:35 PM MST
Where
Harding County, (2wx)buffalo
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
45.600, -103.550

Thunderstorm Wind, Perkins

When
August 15, 9:45 PM MST
Where
Perkins County, 4.9 mi SSE of Lodgepole
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.731, -102.645

Wind gusts were estimated at 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340756, 340757.